Medicine for hypernatremia - Doctor answers
Thirst and Others: Early symptoms of hypernatremia include thirst, dehydration, lethargy, irritability, disorientation, confusion, and weakness. However, severe symptoms include tremor, rigidity, seizures, coma, and death. The neurological symptoms are associated with rapid changes in the serum sodium. Slower changes are better tolerated. ...Read moreSee 1 more doctor answer
Increase water intal (cromolyn): Hypernatremia means your body has less water. So, either you are not drinking enough water or losing lot of water from your body. You need to undergo blood and urine test to find the cause. The first step is to drink enough free water and then treat the cause. ...Read more
High sodium is usually the result of water loss. This happens when a person loses their sense of thirst or is unable to obtain water when thirsty.
Alternatively high na may be from infusion or ingestion of excess salt. The treatment may require water and diuretics, dialysis could be useful in some cases. This is the rarer of the two causes. If conscious these patients are very thirsty. ...Read more
Drink water: Most patients who develop hypernatremia are not able to get enough water. This can occur in setting of environmental exposure, or in healthcare settings when patients have dementia or stroke. The latter two conditions can diminish the thirst reflex which is normally very powerful. Many nursing home patients also develop this as they are not able to get water to drink and rely of staff to provide. ...Read moreSee 1 more doctor answer
Water depletion: Great question, one that many in the med field don't quite understand. Hypernatremia (high blood sodium level) is a water dehydration state. Hyponatremia is a water excess ('intoxicated' state--it takes a mental disorder to drink so much water that it lowers serum sodium). When elderly don't drink enough water, are on a diuretic, gets a fever or uti, they easily get water depleted, hypernatremic. ...Read moreSee 1 more doctor answer
Brain is messed up: Hypernatremia and hyponatremia may lead to delirium or confusion, . Due to indirect effects on the central nervous system. Severe deficits of the serum sodium level cause the brain to shrink or swell and the nerve cells of the brain do not handle this insult well. ...Read moreSee 1 more doctor answer
IV fluids: One of the reasons people who are dehydrated (d) receive Normal Saline (ns) is that they are hypotensive from whatever caused their d. If they are not hypotensive it is more prudent that they receive 1/2 saline to give them fluid in excess of salt. An alternate IV therapy for d is giving those patients 5% dextrose which delivers no sodium to them, if they are not hypotensive. ...Read moreSee 1 more doctor answer
(1) Can hypernatremia be live-threatening?, and (2) Can hypernatremia be an underlying cause of delirium?
Big topic: Hi. For hypernatremia (hi Na) the body is always hypovolemic and dehydrated. This can result in organ hypoperfusion and tissue damage. For hyponatremia (lo Na), volume status could be low, normal, or high, and needs to be assessed. Lo Na should not be completely normalized rapidly because of possible brain damage due to osmotic shifts (the pons is a classically described site). Need more room! ;-) ...Read more
Minimal: High or low sodium (hyper- or hyponatremia) alone usually has no significant effect on the ECG. However, these electrolyte abnormalities are frequently associated with abnormal levels of potassium, which can cause major ECG changes and rhythm disturbances. The causes of high or low sodium levels need to be determined. ...Read more
More water/fluid: Usually more water or fluid intake.Get a more detailed answer ›
Possibly: Electrolyte abnormalities are common in hospitalized patients and can result from multiple factors. They often result from a patient's underlying condition. Intravenous fluid composition could also play a role. You should discuss with your doctor for specific answers in a specific situation. ...Read moreSee 2 more doctor answers
This is technically hypernatremia. This is not considered worrisome. It is starting to be an area that is considered important to watch. If it is much higher such as 150 then it is important to wonder as the cause and be treated.
This may come from excessive heat exposure, inadequate intake of water, diuretics or kidney problems See your doctor. ...Read more
Hypernatremia: Reduce salt intake and balance that against increasing water intake. The caveat here is where is the patient in the continuum from end-stage renal disease being managed medically to being on dialysis? Each scenario has different answers to reducing sodium in the blood. Also important to know is what caused the kidney failure in the first place because treatment has to be tailored to the disease. ...Read moreSee 1 more doctor answer